Aspirin

I have a seven-month-old baby, and I get frequent migraines. What effect does aspirin have on my baby? Does he get any of it in my milk?

Question:
ABOUT THE EXPERT

Debbi Donovan

Debbi Donovan is a Board Certified Lactation Consultant, as well as a retired La Leche League Leader. For more than a decade, Debbi... Read more

Aspirin is excreted into breastmilk in very low concentrations. Peak levels occur in the milk at approximately three hours after administration. Though few harmful effects have been reported, the American Academy of Pediatrics (AAP) has recommended that nursing moms use with caution. There may be a potential for adverse effects on platelet function in the infant (could cause slight bleeding), though none have been reported. Also, there are concerns regarding Reye's Syndrome in children, in connection with the use of aspirin.

Though aspirin is not contraindicated for use in breastfeeding moms, it is not the best choice as a pain reliever while you are nursing. Speak with your health care provider about possible alternatives to aspirin, such as ibuprofen, which the AAP considers compatible with breastfeeding. See Ibuprofen and breastfeeding for additional information.

There are prescription medications, useful in the treatment of migraines, that should not pose a problem when used by a nursing mother. Since there are many factors that go into the choice of a medication, it is important for you to discuss your options with your health care provider.

Best of luck in choosing a medication that will help to keep you migraine-free and also be compatible with breastfeeding!

References:

  • Hale, T., Medications and Mothers' Milk, 2000 Pharmasoft Publishing, Amarillo, Texas. 56-7, 2000.
Answer:
Need Advice?
Get answers from iVillage experts and other moms just like you!
ASK YOUR QUESTION
Question Details
Subject
  1. Pick a subject:
Connect with 1,039,394 members just like you
Share your knowledge, ask questions.